MAUDE Adverse Event Report: MEDTRONIC SOFAMOR DANEK USA, INC CAPSTONE SPINAL SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR

MEDTRONIC SOFAMOR DANEK USA, INC CAPSTONE SPINAL SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Catalog Number 2980001
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/13/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device is not returned to manufacturer for evaluation therefore we are unable to determine the definitive cause of event.Submitted product images appear to display inserter tip tang broken off at the base of the tang.
 
Event or Problem Description
It was reported that patient with degenerative disc disease underwent posterior lumbar interbody fusion at levels l5-s1.Intra-op, inserter tip broke off during implantation.Broken tip was retrieved successfully.There were no fragments of instrument remaining inside the patient.No patient symptoms/complications were reported as a result of this event.
 
Additional Manufacturer Narrative
Visual examination confirms the superior tang is broken; the broken piece is missing and not returned for analysis.Fracture initiation appears to be located at the base of the tang, consistent with bend stress overload.Microscopic examination of the fracture surface reveals a fairly quasi-brittle fracture, with no indication of fatigue.Conclusion: the above observations are consistent with bend stress overload.If information is provided in the future, a supplemental report will be issued.

Brand Name
CAPSTONE SPINAL SYSTEM
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Manufacturer (Section D)
MEDTRONIC SOFAMOR DANEK USA, INC
4340 swinea rd
memphis TN 38118
MDR Report Key6776249
Report Number1030489-2017-01881
Device Sequence Number1604772
Product Code MAX
UDI-Device Identifier00721902996689
UDI-Public00721902996689
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K073291
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number2980001
Device Lot NumberPR10K004
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/20/2017
Initial Date Received by Manufacturer 07/13/2017
Supplement Date Received by Manufacturer12/19/2017
Initial Report FDA Received Date08/09/2017
Supplement Report FDA Received Date12/21/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1